Alert archive / Indiana / Flash Flood Warnings in 2022

Flash Flood Warning 1, NWS Northern Indiana

February 17, 2022Carroll County, White County, Indiana

NWS Northern Indiana issued this flash flood warning at Feb 17, 2022, 7:08 AM EST for Carroll County, White County, Indiana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 17, 2022, 7:08 AM EST (12:08 UTC)
Expired
Feb 17, 2022, 8:09 AM EST
In force
61 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
Unknown

Counties Carroll County, IN, White County, IN

The radar

The Northern Indiana radar (KIWX), 113 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

008 
WGUS53 KIWX 171208
FFWIWX
INC015-181-171800-
/O.NEW.KIWX.FF.W.0001.220217T1208Z-220217T1800Z/
/00000.U.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Northern Indiana
708 AM EST Thu Feb 17 2022

The National Weather Service in Northern Indiana has issued a

* Flash Flood Warning for...
  A Dam Floodgate Release in...
  Northwestern Carroll County in north central Indiana...
  Central White County in northwestern Indiana...

* Until 100 PM EST.

* At 707 AM EST, dam operators reported the floodgates on the Norway 
  Dam were opened causing flash flooding downstream on the 
  Tippecanoe River.

  HAZARD...Flash flooding from a dam floodgate release.

  SOURCE...Dam operator.

  IMPACT...Flooding of areas along the river immediately
           downstream of the dam.

* The nearest downstream town is Monticello, located 2 and a half 
  miles south of the dam.

This includes the following streams and drainages...
Tippecanoe River, Pike Creek and Big Creek.
Flooding is occurring along the Tippecanoe River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are in low lying areas below the Norway Dam you should move 
to higher ground immediately.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4079 8674 4066 8673 4066 8679 4078 8679

FLASH FLOOD...OBSERVED

$$

PBM
1 follow-up statement
990 
WGUS73 KIWX 171309
FFSIWX

Flash Flood Statement
National Weather Service Northern Indiana
809 AM EST Thu Feb 17 2022

INC015-181-171319-
/O.CAN.KIWX.FF.W.0001.000000T0000Z-220217T1800Z/
/00000.U.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll IN-White IN-
809 AM EST Thu Feb 17 2022

...FLASH FLOOD WARNING FOR A DAM FLOODGATE RELEASE FOR NORTHWESTERN 
CARROLL AND CENTRAL WHITE COUNTIES HAS BEEN REPLACED WITH A FLOOD 
WARNING...

While dam releases remain elevated, the immediate concern for rapid 
rises downstream has diminished. Thus the Flash Flood Warning is 
being replaced with a Flood Warning.

LAT...LON 4079 8674 4066 8673 4066 8679 4078 8679

$$

CM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 6:36 AM EST, 32 minutes earlier.

Area forecast discussion, Feb 17, 6:36 AM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
636 AM EST Thu Feb 17 2022

.SYNOPSIS...
Issued at 349 AM EST Thu Feb 17 2022

Heavy rain that has lead to flooding will transition into a wintry
mix and then snow this afternoon into this evening with the
evening commute being adversely affected. Precipitation is
expected to end as snow this evening into tonight as system snow
transitions into a brief period of lake effect snow. Friday will
be cold and quiet before a system with light snow affects areas
north of US-6 Friday night

&&

.SHORT TERM...(Today and Tonight)
Issued at 349 AM EST Thu Feb 17 2022

Initial area of rain came in overnight and slides east this morning.
The snow melt, frozen ground, and rainfall all helped to maximized
runoff to allow for areas of flooding on streets and for rises on
area rivers into varying intensities of flood stage.

Behind the initial area of rain, a brief break is expected as the
initial large scale ascent moves out of the area. At the same time,
the baroclinic zone/boundary continues shifting east out in front of
the next wave. As cold air is able to seep into the area, some sleet
and freezing rain is possible before a changeover to all snow on the
back edge. Though the brief break may also eat into those ice-type
totals. For the snow, good frontogenetical slope and CSI will lead
to strong snow banding and a 6 to 12 hour period of heavy snow.
Ratios will initially allow a wetter snow, but as the cold air comes
in, ratios will be drier allowing for a more efficient snow on the
back end, especially with the deformation zone. Still expect
slippery and slushy driving conditions with areas of standing water
as well. With that boundary trending farther and farther southeast,
forecast snow amounts have continued that trend as well, and as
such, the area with the greatest uncertainty remains just southeast
of where the highest totals are. Also see this being progressive
band that won't linger too long an area and that's the reason for
the slightly lower totals. If this does end up lingering in any
spot, these totals could be higher. Could also see visibility
become reduced as it snows harder and as winds pick up this
afternoon. Any lingering standing water will have a chance to
freeze between Thursday and Thursday night as the cold air comes
in so be aware of that as you are walking/driving around.

A lake effect signal is evident on the back end of this system as a
shortwave passes over the lake. There is some low level RH, low
level wind convergence, and some lake induced instability as noted
by SBCAPE and theta-e lapse rates. Inversion heights get up to
around 5 kft. These ingredients could help yield up to an
additional inch of snow, likely on a northerly trajectory on the
back end.

&&

.LONG TERM...(Friday through Wednesday)
Issued at 349 AM EST Thu Feb 17 2022

An upper low pressure system and trailing high passes by to the
north of the area late Friday night into Saturday morning and it
will be cold enough to produce another batch of light snow. The main
forcing for this system will be adequate f-gen banding as the cold
front passes through, but there could be some lake enhancement as
well. Light snow totaling up to or around 1 inch for northern areas
seems adequate for this forecast's look at the system as low level
RH is rather dry outside of that front moving through.

These cold shots don't really have much staying power as they're
pretty transient and out of here. Once we get to the late weekend
period, another warm air advection pattern sets up as a low pressure
system passes by to our northwest and a trough digging across the
southwestern US. This would allow this next system to come into the
area at the start of the next work week with the potential for some
wintry weather as well.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 634 AM EST Thu Feb 17 2022

Initial batch of rain leaves the area this morning providing a lull
in the precipitation before the next system moves into the area.
This allows TAFs to briefly climb out of IFR before coming back into
reduced conditions late this afternoon into the evening as freezing
rain and sleet moves in with decreasing temperatures. Expect times
of moderate to heavy snow and gusty winds will drop TAF sites this
evening into LIFR before climbing out again overnight. SBN has a
chance to see another batch of light snow provided by encroaching
lake effect snow. With it at the tail end and still some questions
about if there's enough of westerly trajectory to the winds for SBN
to receive snow, have left it out of this issuance.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch through this evening for INZ004>009-012>018-020-
     022>027-032>034.

     Winter Weather Advisory from 4 PM this afternoon to midnight EST
     tonight for INZ026-027-032.

     Winter Weather Advisory from 3 PM this afternoon to midnight EST
     tonight for INZ018-024-025.

     Winter Storm Warning from noon today to midnight EST tonight for
     INZ007>009-013-015>017-020-022-023.

     Winter Storm Warning until midnight EST /11 PM CST/ tonight for
     INZ003>006-012-014.

     Lakeshore Flood Advisory until 6 AM CST Friday for INZ003.

MI...Flood Watch through this evening for MIZ078>081.

     Winter Storm Warning from noon today to midnight EST tonight for
     MIZ080-081.

     Winter Storm Warning until midnight EST tonight for MIZ077>079.

OH...Flood Watch through this evening for OHZ001-002-004-005-015-016-
     024-025.

     Winter Weather Advisory from 4 PM this afternoon to midnight EST
     tonight for OHZ016-024-025.

     Winter Weather Advisory from 3 PM this afternoon to midnight EST
     tonight for OHZ002-004-005-015.

     Winter Storm Warning from noon today to midnight EST tonight for
     OHZ001.

LM...Small Craft Advisory until 9 AM EST this morning for LMZ043-046.

     Gale Warning until 10 PM EST this evening for LMZ043-046.

&&

SYNOPSIS...Roller
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 17, 5:06 AM EST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
506 AM EST Thu Feb 17 2022

INZ033-034-181015-
Blackford-Jay-
506 AM EST Thu Feb 17 2022

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Snow and ice accumulations will make travel slippery this evening
into tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Flooding may linger into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ026-027-032-OHZ016-024-025-181015-
Wells-Adams-Grant-Putnam-Van Wert-Allen OH-
506 AM EST Thu Feb 17 2022

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Flooding may linger into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ018-024-025-OHZ002-004-005-015-181015-
Allen IN-Wabash-Huntington-Fulton OH-Defiance-Henry-Paulding-
506 AM EST Thu Feb 17 2022

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Flooding may linger through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ004>006-012-014-MIZ078-079-181015-
St. Joseph IN-Elkhart-Lagrange-Starke-Marshall-Cass MI-St. Joseph MI-
506 AM EST Thu Feb 17 2022 /406 AM CST Thu Feb 17 2022/

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WINTER STORM WARNING IN EFFECT FROM 8 AM EST /7 AM CST/ THIS
MORNING TO MIDNIGHT EST /11 PM CST/ TONIGHT...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Flooding may linger through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ007>009-013-015>017-020-022-023-MIZ080-081-OHZ001-181015-
Steuben-Noble-De Kalb-Pulaski-Fulton IN-Kosciusko-Whitley-White-
Cass IN-Miami-Branch-Hillsdale-Williams-
506 AM EST Thu Feb 17 2022

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT EST
TONIGHT...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Flooding may linger through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MIZ077-181015-
Berrien-
506 AM EST Thu Feb 17 2022

...WINTER STORM WARNING IN EFFECT FROM 8 AM THIS MORNING TO MIDNIGHT
EST TONIGHT...

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Light snow is expected Friday night into early Saturday with less
than an inch of snow accumulation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-181015-
La Porte-
406 AM CST Thu Feb 17 2022

...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 11 PM
CST THIS EVENING...
...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 6 AM
CST FRIDAY...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Lakeshore Flood Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-181015-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
506 AM EST Thu Feb 17 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
...GALE WARNING IN EFFECT FROM 9 AM THIS MORNING TO 10 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gale Warning.

In the hours before

Local storm report, Feb 17, 6:34 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
634 AM EST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLOOD            1 NE MOSCOW             42.06N 84.50W
02/17/2022                   HILLSDALE          MI   TRAINED SPOTTER

            LOW LAND FLOODING REPORTED.

&&

PBM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 10:42 PM ESTAreal Flood AdvisoryIWXCass, Elkhart, Fulton, Grant, Kosciusko, Marshall and 6 more20 hr
Feb 16, 10:42 PM ESTRiver Flood WarningIWXNoble15 days
Feb 16, 10:42 PM ESTRiver Flood WarningIWXAdams, Wells5 days
Feb 16, 10:42 PM ESTRiver Flood WarningIWXMarshall, Saint Joseph, Starke59 hr
Feb 16, 10:42 PM ESTRiver Flood WarningIWXAdams, Allen5 days
Feb 16, 10:42 PM ESTRiver Flood WarningIWXAllen63 hr
Feb 17, 7:35 AM ESTRiver Flood WarningIWXAllen15 hr
Feb 17, 7:55 AM ESTAreal Flood AdvisoryIWXAllen, DeKalb, Kosciusko, LaGrange, Noble, Steuben and 2 more11 hr
Feb 17, 8:05 AM ESTRiver Flood WarningIWXBlackford, Huntington, Jay, Wabash, Wells60 hr
Feb 17, 8:05 AM ESTRiver Flood WarningIWXAllen62 hr
Feb 17, 8:05 AM ESTRiver Flood WarningIWXAllen, DeKalb21 days
Feb 17, 8:05 AM ESTRiver Flood WarningIWXAllen3 days
Feb 17, 8:09 AM ESTAreal Flood WarningIWXWhite26 hr
Feb 17, 8:44 AM ESTRiver Flood WarningIWXCass, Miami, Wabash21 days
Feb 17, 10:23 AM ESTRiver Flood WarningIWXElkhart, Saint Joseph21 days
Feb 17, 10:23 AM ESTRiver Flood WarningIWXElkhart, Noble4 days
Feb 17, 10:23 AM ESTRiver Flood WarningIWXElkhart, Saint Joseph5 days
Feb 17, 10:37 AM ESTRiver Flood WarningIWXAllen, Huntington, Wabash21 days
Feb 17, 11:21 AM ESTRiver Flood WarningIWXLaPorte, Saint Joseph, Starke30 hr
Feb 17, 12:04 PM ESTAreal Flood AdvisoryIWXElkhart5 hr
Feb 17, 2:41 PM ESTRiver Flood WarningIWXFulton, Kosciusko, Marshall, Pulaski, Starke21 days
Feb 17, 2:41 PM ESTRiver Flood WarningIWXCarroll, Pulaski, White21 days

Nearby

Flash Flood Warnings in Indiana, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.